Chronic hives, also called chronic urticaria, is a difficult condition where a person has recurrent episodes of hives, or a single episode that lasts longer than six weeks.
Frequently, the cause of the hives is never clearly determined, but it is felt that some cases may be due to an immune disorder such as lupus or some other health problem such as thyroid disease.
A small study performed at the University of Nebraska Medical Center led by Jill Poole MD, tested 42 randomized patients who had chronic urticaria. The subjects were mostly white women who were on a standard treatment of three allergy medications: cetirizine, ranitidine and montelukast for 12 weeks.
The women were divided into two groups. One group took 600 IU/day of vitamin D and the other group took 4000 IU/day. Vitamin D was taken in addition to their other medication therapy.
In the first week, both groups reported a 33 percent decrease in their skin symptoms.
However, only the high dose of vitamin D group reported a 40 percent further reduction of their symptoms by the end of the study. The lower-dosed vitamin D group did not have any further decrease of symptoms.
The study abstract said that those in the high vitamin D group also had improved sleep and less itching.
Medpage today reported that the researchers attribute the results to the likelihood that vitamin D affects the regulation of the immune system.
The researchers wrote that using high dose vitamin D as an add-on therapy should be considered, as it is a safe option for patients with chronic urticaria and may help control their body’s immune response.
Another study in 2011 by Dr. David Goetz also showed a benefit to urticaria patients who had their vitamin D levels orally supplemented.
Goetz wrote in his abstract, “Vitamin D insufficiency is epidemic. Rarely are cutaneous consequences attributed to low vitamin D.”
His study was a retrospective case series, which means it reviewed the charts of patients who had similar symptoms and treatments but were not pre-selected and treated with vitamin D based on those symptoms.